Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 142, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 28, 2003, 6:03 PM MDT for Yuma County, Colorado. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2003, 6:03 PM MDT (00:03 UTC)
- Expired
- Jun 28, 2003, 7:00 PM MDT
- In force
- 57 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Yuma County, CO
The radar
The Goodland radar (KGLD), 105 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 3:45 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 3565 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
681 WUUS53 KGLD 290003 SVRGLD COC125-290100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 602 PM MDT SAT JUN 28 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 700 PM MDT * AT 602 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHWEST OF ABARR...OR ABOUT 17 MILES SOUTH OF YUMA...MOVING SOUTHEAST AT 10 MPH. A SECOND SEVERE THUNDERSTORM WAS 4 MILES NORTH OF WAUNETA...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HEARTSTRONG...WAUNETA AT 615 PM MDT ALVIN AT 645 PM MDT JOES AT 650 PM MDT WRAY AT 655 PM MDT OTHER LOCATIONS IN THIS WARNING INCLUDE...BEECHER ISLAND...BONNY RESERVOIR...CLARKVILLE...ECKLEY...HALE...IDALIA...KIRK...LAIRD... VERNON AND YUMA. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 4041 10278 3960 10279 3958 10208 4043 10207 STASSER $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:06 PM MDT, 3 hours 57 minutes earlier.
Area forecast discussion, Jun 28, 2:06 PM MDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 206 PM MDT SAT JUN 28 2003 TONIGHT...CENTRAL PLAINS ON THE SOUTHERN FRINGE OF NORTHWESTERLY FLOW ALOFT. DISTURBANCE AT 18Z OVER NORTHERN IDAHO DIVING SOUTHEAST...AND WILL SPREAD UPPER LEVEL DIVERGENCE OVER THE ENTIRE FORECAST AREA BETWEEN 00Z AND 06Z. STRONG VORTICITY MAXIMUM FORECAST TO DEVELOP BY ALL SHORT TERM MODELS OVER EASTERN COLORADO AND BE LOCATED NEAR THE KANSAS/COLORADO BORDER AT 06Z (NGM A TAD FASTER). NOCTURNAL LOW LEVEL JET WILL DEVELOP DURING THIS TIME WITH WARM ADVECTION MAXIMIZED ALONG AND NORTH OF A SURFACE BOUNDARY WHICH WILL LIE GENERALLY ALONG I-70. THUNDERSTORM COMPLEX/MCS EXPECTED TO DEVELOP OVER NEBRASKA PANHANDLE AND MOVE INTO THE UNSTABLE ENVIRONMENT OF THE NORTHERN/EASTERN FORECAST AREA...WHERE BULK SHEAR VALUES OF 40 TO 50 KTS AND CAPE AXIS OF 1500-2500 J/KG WILL COINCIDE. WILL USE A YUMA TO COLBY TO GOVE LINE AS DIVISION BETWEEN CATEGORICAL/LIKELY POPS. THERE EXISTS A THREAT OF LOCALLY HEAVY RAINFALL...SCATTERED 1 TO 2 INCHES AND LOCALLY UP TO 3...ALL ZONES BUT COLORADO PER EXCESSIVE RAINFALL DISCUSSION AND PRECIPITABLE WATERS. AFTER 06Z...VORTICITY MAXIMUM WILL MOVE STEADILY EASTWARD...WITH LIFT MAXIMIZED IN THE EAST AND DIMINISHING IN THE WEST. LIKE THE ETA KAIN-FRITSCH UPDRAFT STRENGTH GRAPHICS DEPICTION FOR EVOLUTION/LOCATION OF CONVECTION DURING THIS TIME. SUNDAY...AT 12Z SHORTWAVE AXIS WILL LIE FROM HOLDREGE NEBRASKA TO HILL CITY TO GARDEN CITY...WITH LIFT/PRECIPITATION ONGOING EAST OF THE AXIS. MORNING POP GRADIENT IS DEPICTED ACCORDINGLY. ATTENTION THEN TURNS TO THE AFTERNOON AND EVENING. OUTFLOW BOUNDARIES SHOULD BE LINGERING ACROSS THE AREA FROM OVERNIGHT MCS. EASTERLY UPSLOPE SURFACE WINDS WILL ADVECT MOISTURE INTO THE REGION. HOWEVER...LATEST MODEL FORECASTS OF 700-500 MB LAPSE RATES ARE MARGINAL AT BEST...WITH ETA 6.5C/KM LINE JUST CLIPPING FAR WESTERN ZONES AND GFS JUST A LITTLE STEEPER AND FURTHER WEST. ETA KAIN-FRITSCH UPDRAFT GRAPHICS DEPICT CONVECTION SLIPPING FROM NORTHEAST TO SOUTHWEST ACROSS THE FORECAST AREA 18Z-21Z...THEN OUT OF THE AREA BY 00Z...MOST LIKELY ALONG AN OUTFLOW BOUNDARY. CURRENT FORECAST DEPICTS THIS WELL AND ONLY MINOR ADJUSTMENTS REQUIRED. ONLY OTHER CONCERN WOULD BE FOR AFTERNOON CONVECTION MIGRATING OFF THE FRONT RANGE INTO COLORADO COUNTIES SUNDAY EVENING...BUT 0-6KM MEAN WIND/STORM MOTION WILL BE GENERALLY SOUTH SOUTHEAST...AND SEEMS UNLIKELY STORMS WILL MAKE IT THIS FAR EAST. MONDAY/TUESDAY...UPPER HEIGHTS BUILD FROM THE SOUTHWEST. ON MONDAY...AXIS OF POSITIVE 700 MB DEW POINTS/MOISTURE WILL BE IN PLACE OVER EASTERN COLORADO WITH SOUTHEAST UPSLOPE WINDS AT THE SURFACE. 700 MB TEMPERATURES ARE NOT PROHIBITIVELY LOW (7 TO 10C) AND 700-500 MB LAPSE RATES ARE GREATER THAN 7C/KM...SO WILL INSERT SLIGHT CHANCE FOR AFTERNOON/EVENING THUNDER MIGRATING INTO COLORADO COUNTIES. LOW/MID LEVELS DRY OUT CONSIDERABLY ON TUESDAY AND 700 MB TEMPERATURES RISE TO 16C. WILL LEAVE THIS DAY DRY AND HOT. EXTENDED (WEDNESDAY THROUGH SATURDAY)...STRONG 590-595 DAM ANTICYCLONE AT 500 MB CENTERED OVER THE FOUR CORNERS WILL MOVE LITTLE DURING THE EXTENDED AND BE THE DOMINANT FEATURE. MAIN FORECAST PROBLEM FOR PRECIPITATION CHANCES WILL BE TO IDENTIFY SUBTLE SHORTWAVES EMBEDDED IN JET ON THE NORTHERN PERIPHERY OF THE RIDGE AND CAP STRENGTH IN SUPPRESSING CONVECTIVE INITIATION. CAP WILL BE TOO STRONG ON WEDNESDAY...BUT ON THURSDAY GFS FORECASTS A MODEST RISE IN 700 MB DEW POINTS AND SLIGHT COOLING OF 700 MB TEMPERATURES. FORECAST AREA WILL BE IN RIGHT ENTRANCE REGION OF JET/SHORTWAVE AT 500 MB GRAZING THE NORTHERN ZONES/AND SURFACE BOUNDARY SAGGING SOUTH...SO MENTION OF SLIGHT CHANCE STILL SEEMS WARRANTED. ON FRIDAY THE MOISTURE AXIS BACKS UP AND IS ORIENTED ALONG THE KANSAS/COLORADO BORDER. UPSLOPE SURFACE REGIME WILL BE IN PLACE AND ANOTHER SHORTWAVE ROTATES AROUND DESERT SOUTHWEST ANTICYCLONE. CAP LOOKS STRONGER THAN ON THURSDAY...AND GIVEN THIS UNCERTAINTY WILL LEAVE DRY FOR NOW. AS UPSLOPE FLOW CONTINUES INTO SATURDAY 700 MB MOISTURE INCREASES FURTHER. UPPER RIDGE APPEARS TO RETREAT SOMEWHAT...BUT AGAIN QUESTION OVER CAP STRENGTH WITH 700 MB TEMPERATURES FORECAST TO BE 14 TO 16C. WILL WITHHOLD MENTION OF THUNDER FOR NOW. TEMPERATURE TRENDS LOOK ON TRACK WITH ABOVE NORMAL EXPECTED THROUGHOUT THE PERIOD BASED ON 850 TEMPERATURE FORECASTS. .GLD...NONE. JDK
Hazardous weather outlook, Jun 28, 10:45 AM MDT, 7 hours 18 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-290600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT SAT JUN 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A SURFACE BOUNDARY WILL BECOME DRAPED OVER EASTERN COLORADO INTO WEST CENTRAL KANSAS. THE BOUNDARY WILL BE ALONG A LINE ROUGHLY FROM GOVE TO GOODLAND TO YUMA COLORADO. THE AIR MASS NEAR THIS BOUNDARY WILL BE MOIST AND UNSTABLE AS EASTERLY UPSLOPE WINDS INCREASE. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA THIS AFTERNOON. AS A RESULT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY AFTER 1 PM MDT (2 PM CDT)...AND THEN MOVE TO THE SOUTHEAST AT 20 TO 30 MPH. THE MAIN THREATS FROM THIS ACTIVITY WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...SOME THUNDERSTORMS ALONG THE BOUNDARY COULD PRODUCE AN ISOLATED TORNADO. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. THEN NEAR OR AFTER DARK...A LARGE COMPLEX OF THUNDERSTORMS WILL MOVE INTO AND THROUGH THE AREA FROM THE NORTHWEST. SOME OF THESE THUNDERSTORMS WILL ALSO PRODUCE LARGE HAIL AND DAMAGING WINDS. HOWEVER...THE BIGGEST THREAT WILL BE LOCALLY HEAVY RAINFALL THAT COULD CAUSE FLOODING...ESPECIALLY IN LOCATIONS THAT RECEIVED VERY HEAVY RAINFALL LAST NIGHT. ONE TO TWO INCHES OF RAINFALL COULD OCCUR OVER A LARGE PORTION OF THE AREA. HOWEVER...ISOLATED AMOUNTS OF TWO TO THREE INCHES WILL NOT BE OUT OF THE QUESTION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL LEAVE THE NORTON AND GRAHAM COUNTY AREAS LATE SUNDAY MORNING WITH A THREAT OF LOCALLY HEAVY RAIN CONTINUING OVER THAT AREA. BY MID TO LATE AFTERNOON ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED...MAINLY ALONG AND WEST OF A LINE FROM WRAY COLORADO SOUTHEAST TO RUSSELL SPRINGS KANSAS. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREAT AT THIS TIME. AS THESE THUNDERSTORMS END SUNDAY NIGHT A DRYING AND WARMING TREND IS IN STORE FOR THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON ALONG AND SOUTH OF A LINE FROM GOVE TO GOODLAND TO YUMA COLORADO. SPOTTER ACTIVATION WILL THEN BE LIKELY OVER THE ENTIRE AREA TONIGHT. BULLER
In the hours before
Special weather statement, Jun 28, 4:03 PM MDT, 2 hours before
COZ090>092-KSZ001-013-027-041-042-NEZ079-290300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 403 PM MDT SAT JUN 28 2003 ...SEVERE THUNDERSTORM WATCH IN EFFECT THIS AFTERNOON AND EARLY EVENING ALONG AND WEST OF A LINE FROM BENKELMAN NEBRASKA TO LEOTI KANSAS UNTIL 9 PM MDT (10 PM CDT)... AS AN UPPER LEVEL DISTURBANCE APPROACHES THE TRI STATE REGION FROM THE NORTHWEST NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE WESTERN PORTION OF THE AREA. SOME OF THE THUNDERSTORMS WILL BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. IN ADDITION...THE ATMOSPHERE IS VERY MOIST AND LOCALLY HEAVY RAINFALL OF UP TO 3 INCHES COULD OCCUR IN A SHORT AMOUNT OF TIME...CREATING THE POTENTIAL FOR FLASH FLOODING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JDK
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 6:59 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 61 min |
| Jun 28, 7:26 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 64 min |
| Jun 28, 7:28 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 62 min |
| Jun 28, 7:58 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 62 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.